Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2021, 5:27 PM EDT for Pulaski County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 5:27 PM EDT (21:27 UTC)
- Expired
- Aug 7, 2021, 6:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WWUS81 KRNK 072127
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT Sat Aug 7 2021
VAZ010>013-072200-
Giles VA-Pulaski VA-Bland VA-Wythe VA-
527 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
Pulaski, southwestern Giles, northeastern Bland and northeastern
Wythe Counties through 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapel to near Max Meadows. Movement was
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Patterson...
Allisonia...
Poplar Hill...
and Mechanicsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3729 8098 3729 8095 3731 8092 3717 8060
3689 8068 3687 8079 3685 8081 3684 8090
3699 8107
TIME...MOT...LOC 2126Z 309DEG 10KT 3722 8093 3702 8099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:40 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 7, 2:40 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 240 PM EDT Sat Aug 7 2021 .SYNOPSIS... An upper level trough continues to cross the area this afternoon, creating scattered showers and storms approaching from the west that will dissipate later this evening. For next week, a more summery pattern returns with warmer humid weather and diurnal chances for showers. && .NEAR TERM /THROUGH SUNDAY/... As of 220 PM EDT Saturday... The main rain shield has exited our area except for the eastern tip of Buckingham county. QPE was generally what was forecast, with highest amounts in our Piedmont areas of up to 1.25 inches, per a spotter reports. Amounts between 0.5-1 inch in nearby areas tapering quickly down to 0 for anywhere west of a line from Lexington to Martinsville. Now attention is turned to the approaching "back end", which is really more aligned with the upper trough axis as it passes into the mountains of eastern WV and southwestern VA. With a little help from diurnal destabilization due to insolation, as cloud cover has been more sparse in the western portion of our CWA, scattered convection is wont to fire up as the trough begins to transit the region. As the afternoon has worn on, the convection west of our CWA has become slightly more organized, but still remains in a mode of single cell convection. Have included chance of thunder for this afternoon for those west of Roanoke. High res models bring this back edge at least to Roanoke before dissipating this evening, but given how the dry pocket above the Blue Ridge held off any rain from this morning's event, confidence is not high that significant precip will make it that far east, and even lower that it makes it beyond. After the rain clears up this evening, cloud cover will also clear up quickly. With open skies and fresh fallen rain over much of the CWA, radiational cooling will be strong and allow ample opportunity for fog formation. Radiative fog Sunday morning will be densest in areas that received the heavier rainfall today, so expecting most of the Piedmont, especially Danville to experience fog, and areas of the Greenbrier and New River Valleys that experience the scattered showers later this afternoon will be prone as well. Temperatures today remain cooler than normal, with many areas struggling to break 80 when normally they would not. The Piedmont is hovering in the upper 70s, but with rain and clouds clearing later, they should be able to just warm into the low 80s. The New River Valley and NC High Country are warmer than other locales, when comparing to their own normals, given the clearer conditions this morning. Lows tonight in the low 60s for most, perhaps upper 50s in higher elevation areas in NC and far southwest VA. Highs Sunday will return to normal or just above, with upper 80s and low 90s east of the Blue Ridge, low 80s west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 220 PM EDT Saturday... ..Drier conditions to finish out the weekend as heat and humidity build early next week... Our shortwave trough and area of low pressure will continue to push further off the Delmarva/Jersey Shore coastline Sunday night as high pressure settles in over the central Appalachians. With high pressure nearby enough dry air should be in place in the mid to upper levels to suppress widespread convection across the area through Monday despite an increase in moisture with west to southwesterly flow taking control. An isolated diurnally driven shower or storm cannot be ruled out though over the ridges of the Greenbrier Valley, Mountain Empire, Alleghany Highlands, southern Blue Ridge, and North Carolina mountains where low level moisture aided by orographic lifting may reside during peak heating.Coverage once again though will be isolated to widely scattered with most locations remaining dry. The name of the game for the short term period will be the heat. High temperatures will make a steady climb each day and long with heat indices as humidity increases. Highs Monday will range from the mid to upper 80s over the mountains with low 90s out east. By Tuesday we can expect much of the same with highs closer to 90 in the west and low to mid 90s out east. Heat indices will make it feel more like the low to mid 90s through the period as dewpoint values steadily climb into the mid to upper 60s. No relief will be found at night either with lows returning back into the mid to upper 60s areawide. Confidence remains high in the short term period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 220 PM EDT Saturday... ...Hot and humid conditions remain as storm chances increase by the end of next week... It's a typical early August summertime weather pattern that remains dominated by subtropical ridging that will slowly breakdown as a front nears the area for the latter half of workweek. Hot and humid conditions will continue to prevail with highs in in the upper 80s and low to mid 90s through Friday. Diurnally driven showers and storms will also remain on the table with the chances increasing Wednesday into Friday as multiple shortwave troughs and a frontal boundary off to the west near the area. The best chances for convection still remain over the mountains with increasing confidence in widespread coverage for all areas as the frontal boundary drops in Friday and Saturday. Subtle differences still remain in regards to timing per GFS, EURO, and GEM solutions compared to central model guidance. The GFS remains the fastest and most aggressive while the GEM/EURO are a bit slower as the front drops in from the north and west Friday into Saturday. For now, went with a middle of the road solution in blending the NBM with Euro/GEM and previous forecast from the last update. This accompanies a trimming of PoPs with the highest emphasis along and west of the Blue Ridge as well as down into the North Carolina mountains. Will continue to watch to see how this scenario pans out as many locations look forward to much needed rain with abnormally dry conditions areawide. Confidence remains moderate in the long term period based upon the timing/strength of our shortwave troughs and front later in the week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... VFR conditions prevail for most of the area, with any changes to that this afternoon being a result of scattered storms and showers. Those storms are approaching from the west and could locally drop visibility and ceilings temporarily. Highest times of risk for these storms would be 07/18Z-07/21Z for BLF/LWB and surrounding areas, 07/20Z-07/22Z for BCB/ROA and surrounding areas. Except most storms to dissipate by 08/00Z, and not make it much further west of ROA, if at all. Overnight and into the morning, vsbys will reduce flight conditions. Because of recent rainfall and radiative cooling overnight, expecting fog for almost all TAF sites, especially LWB, BLF, and DAN. Before daybreak, vsbys could be reduced to 1/2SM for a period, bringing LIFR conditions for an hour or two. Winds remain light and variable, with a tendency to be out of the west for this forecast period. Near any storms this afternoon, winds can be gusty and come from different directions, depending on orientation relative to the storm or storms. Confidence in forecast parameters... Winds - High Cigs - Average Vsbys - Above average Weather - High Extended Aviation Discussion... Sunday and for much of the upcoming week will feature more of a typical August weather pattern with heat and humidity leading to a normal diurnal cycle of weather. Expect daily threat for afternoon cloud buildups leading to scattered showers and thundershowers. At night, expect development of late night fog in the river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...VFJ SHORT TERM...ET LONG TERM...ET AVIATION...VFJ
Hazardous weather outlook, Aug 7, 2:28 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 228 PM EDT Sat Aug 7 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-081830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 228 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 4:34 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Sat Aug 7 2021
NCZ001-002-018-019-VAZ009-012-015-072100-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Grayson VA-Wythe VA-
Smyth VA-
434 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Alleghany, northwestern Wilkes, southern Watauga and eastern
Ashe Counties in northwestern North Carolina, east central Smyth,
southwestern Wythe and central Grayson Counties in southwestern
Virginia through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rural Retreat to near Scottville to Fleetwood
to near Bakersville. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Wytheville...
Sparta...
Jefferson...
Rural Retreat...
West Jefferson...
and Blowing Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 8161 3649 8144 3698 8130 3697 8096
3681 8101 3681 8104 3678 8102 3646 8112
3629 8126 3612 8155 3611 8181 3618 8184
TIME...MOT...LOC 2034Z 274DEG 18KT 3691 8124 3649 8137 3631 8153 3598
8214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 4:55 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Sat Aug 7 2021
VAZ010-011-WVZ042-043-072130-
Giles VA-Bland VA-Mercer WV-Summers WV-
455 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Giles, northeastern Bland, south central Summers and
southeastern Mercer Counties through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elgood to near Kimberling. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearisburg...
Narrows...
Athens...
Peterstown...
Poplar Hill...
Rich Creek...
and Oakvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 8092 3745 8084 3743 8086 3742 8083
3740 8080 3740 8079 3737 8077 3738 8075
3726 8062 3720 8074 3718 8080 3712 8089
3711 8093 3710 8093 3706 8100 3731 8113
TIME...MOT...LOC 2055Z 331DEG 21KT 3740 8091 3721 8102
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 5:02 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Sat Aug 7 2021
NCZ018-019-072130-
Wilkes NC-Watauga NC-
502 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
west central Wilkes and southeastern Watauga Counties through 530 PM
EDT...
At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deep Gap to Linville Falls. Movement was
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blowing Rock...
Blowing Rock In Caldwell County...
Maple Springs...
Darby...
and Aho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8171 3621 8155 3618 8130
3607 8144
TIME...MOT...LOC 2102Z 296DEG 8KT 3618 8154 3595 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 5:09 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Sat Aug 7 2021
VAZ011-WVZ043-044-072145-
Giles VA-Summers WV-Monroe WV-
509 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of
central Giles and southwestern Monroe Counties through 545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bozoo, or near Peterstown, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearisburg...
Pembroke...
Peterstown...
Rich Creek...
Red Sulphur Spring...
Kimballton...
and Cascades.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3755 8078 3739 8050 3726 8071 3742 8086
3743 8086 3745 8089
TIME...MOT...LOC 2109Z 325DEG 10KT 3744 8083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRLocal storm report, Aug 7, 5:14 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 2 NE ELKVILLE 36.08N 81.37W
08/07/2021 WILKES NC PUBLIC
SEVERAL LARGE LIMBS DOWN. ALSO NICKEL SIZED
HAIL.
&&
WPSpecial weather statement, Aug 7, 5:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT Sat Aug 7 2021
VAZ010>013-072200-
Giles VA-Pulaski VA-Bland VA-Wythe VA-
527 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
Pulaski, southwestern Giles, northeastern Bland and northeastern
Wythe Counties through 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapel to near Max Meadows. Movement was
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Patterson...
Allisonia...
Poplar Hill...
and Mechanicsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3729 8098 3729 8095 3731 8092 3717 8060
3689 8068 3687 8079 3685 8081 3684 8090
3699 8107
TIME...MOT...LOC 2126Z 309DEG 10KT 3722 8093 3702 8099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:21 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 54 min |
| Aug 7, 3:28 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 62 min |
| Aug 7, 3:40 PM EDT | Special Weather Statement | RNK | Tazewell | 65 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | RNK | Buchanan | 27 min |
| Aug 7, 4:34 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 26 min |
| Aug 7, 4:55 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Aug 7, 5:09 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Aug 7, 5:38 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 37 min |
| Aug 7, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 65 min |
| Aug 7, 6:00 PM EDT | Special Weather Statement | RNK | Pulaski | 30 min |
| Aug 7, 6:43 PM EDT | Special Weather Statement | RNK | Carroll | 32 min |
| Aug 7, 6:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 66 min |
| Aug 7, 3:54 PM EDT | Special Weather Statement | RNK | Wilkes | 51 min |
| Aug 7, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Watauga, Wilkes | 43 min |
| Aug 7, 4:39 PM EDT | Areal Flood Advisory | RNK | Wilkes | 3 hr |
| Aug 7, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 58 min |
| Aug 7, 5:02 PM EDT | Special Weather Statement | RNK | Caldwell | 28 min |
| Aug 7, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 66 min |
| Aug 7, 6:29 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 46 min |
| Aug 7, 4:14 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 46 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.